• Ann Marie Ann Marie
    August 26, 2008
    Total Creatine Kinase Serum Dangers
    Ann Marie Ann Marie
    August 26, 2008

    My husband had a Total Creatine Kinase Serum test result of 463 U/L. He was taking Caduet and has stopped on the advise of his doctor.  My question is how bad is 463 U/L and what can this do to him?  Thank you.

    READ MORE

FROM OUR EXPERTS

  • Martin Cane, M.D.
    Health Pro
    August 28, 2008
    Martin Cane, M.D.
    Health Pro
    August 28, 2008

     

    Ann Marie,

     

    Thanks for your question. 

     

    Creatine Kinase (CPK or Cratine Phosphokinase) is a muscle enzyme released by muscles during normal metabolism.  When there is muscle damage, this value can increase to dramatic levels.  Some medications, such as statin type cholesterol lowering drugs, can adversely affect muscles in some individuals causing an elevation of the CPK level.

     

    Caduet is a combination medication composed of a calcium channel blocker called Norvasc (amlodipine) and a statin medication called Lipitor (atorvostatin).  The Norvasc lowers blood pressure, while the Lipitor lowers cholesterol.  A known side effect of statins is an adverse effect on muscles, which can cause a rise in the level of CPK in the blood stream.  In most cases, this is entirely reversible with the cessation of the medication. 

     

    Your husband's level of 463 is moderately elevated, but not in a range that should cause any permanent problems.  The problem seen with extremely high levels of CPK (1000's) is kidney damage.  The muscle protein, myoglobin, gets caught in the filtering portion of the kidneys and can lead to long term damage of the kidneys.  Again, the level of 463 is not high enough to cause a problem and should return to normal within a couple of weeks.  Be sure that his physician continues to monitor the CPK level, as well as checking your husband's kidney function (other routine blood work). 

     

    I hope this has been helpful.

     

    Martin Cane, M.D.

    • JOHN C.
      October 21, 2010
      JOHN C.
      October 21, 2010

      I recently had a creatine kinase reading of 232, and upon reading causes attributed to that I wonder if because I work out "a lot" with moderate weights, and I have a very muscular body, trim but muscular. My workouts are usually 7 days a week coupled with endurance training and bicycly riding about 5 miles a day. Muscle damage of some kind is attributed to a high reading, just wondering if I'm overtraining. John Conner

      READ MORE
    • Maria
      March 02, 2012
      Maria
      March 02, 2012

      I too measured 232, am a healthy active female but have recently also been tested and found very elevated auto immune anti-bodies.  Anyone know what the connection between auto-immune triggers and elevated CK?

      READ MORE

FROM OUR COMMUNITY

You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.